Minnesota, 2019Flooding in Minnesota, March 14 to 31, 2019
March 14 to 31, 2019 · NWS FSD · 11 events in 5 counties and zones
A historic flooding event unfolded as heavy rainfall drenched the area on March 13-14, 2019. With frozen and impervious ground, full and rapid runoff was maximized.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A historic flooding event unfolded as heavy rainfall drenched the area on March 13-14, 2019. With frozen and impervious ground, full and rapid runoff was maximized. In addition to the rainfall, between 1 and 3 inches of snow water equivalent remained in the snow pack south of Interstate 90, with 3 to 6 inches of snow water equivalent north of Interstate 90. Fifteen river gage sites measured record stages around the area. Winds gusted to 50 to 70 mph at times, and colder air filtering into the system at the end of the storm produced a light accumulation of ice west of the James River and from 1 to 4 inches of snowfall in parts of southeast South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 13, 11:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 13, 11:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1244 AM CDT Thu Mar 14 2019
.SHORT TERM...(This evening through Thursday night)
Issued at 501 PM CDT Wed Mar 13 2019
Current radar showing dry slot lifting northward, and will see an
overall break in the rainfall through late evening. The reprieve
will be brief however, as the upper level low presently over KS
lifts to the north overnight. With increasing midlevel frontogenesis
to the northwest of the low, will see rain redevelop, focused from
the mid MO River Valley northward through the James River Valley
late tonight into Thursday morning. Additional rainfall within this
band could range from near an inch to an inch and a half, with
locally higher amounts. Colder air begins to wrap in behind the
system by very late tonight, and this will be the impetus for the
rain changing to snow from west to east during the day on Thursday.
Again, this transition is critical for snowfall amounts across the
area, though models are in decent agreement with the changeover
occurring along the I-29 corridor by mid to late morning, then in
areas to the east by mid to late afternoon. With strong midlevel
frontogenesis occurring through the James River Valley in the
morning, if colder temperatures were to come in quicker, snowfall
amounts over that area could be higher. At this point, 2 to 3 inches
looks appropriate for that area - closer to 4 inches over south
central SD. As has been advertised, the bigger impacts may come from
the wind - which in a tightening gradient will increase from west to
east through the morning and afternoon, gusting 50 to 60 mph at
times. This will result in near blizzard conditions where snow is
falling, though in heavy wet snow with temperatures lingering in the
lower to mid 30s, blowing snow should be fairly patchy when snow
diminishes.
As far as headlines, extended the Winter Storm Warning farther to
the east - through the entire James River Valley where snowfall will
be greater and winds will pick up first. While conditions will be
close to near blizzard at times, based on the above reasoning
concerning the "wet snow" and to remain in coordination with
surrounding offices, elected to go with the Winter Storm Warning as
opposed to a Blizzard Warning. This is not diminish the
significance of potential impacts, as it will still be quite nasty
either way. Father to the east, converted the Winter Storm Watch to
a Winter Weather Advisory as snowfall amounts are expected to be an
inch or less from the I-29 eastward. Even so, there will still be
rather significant visibility restrictions at times when snow is
falling over that area. Issued a Wind Advisory for the remaining
counties in our CWA due to the strong winds.
Snow will come to an end by Thursday evening in a fading trowal,
though winds will only slowly come down overnight in a lessening
gradient and diminishing cold air advection. This may result in
lingering patchy blowing snow for the early part of the night.
.LONG TERM...(Friday through Wednesday)
Issued at 501 PM CDT Wed Mar 13 2019
With the current significant weather situation, no changes were made
to the extended period. Remaining in a northwesterly upper level
flow, there will only be subtle warming into the beginning of next
week, with highs staying in the 30s and 40s and lows in the teens
and 20s. It looks to be mainly dry through the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1241 AM CDT Thu Mar 14 2019
Very poor aviation conditions expected over the next 24 hours,
with LIFR-VLIFR ceilings/visibility in rain/fog, transitioning to
snow and blowing snow with northerly winds gusting over 40kts for
several hours during the daytime Thursday.
Slowly improving conditions expected after 00Z-02Z Thursday
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ038>040-050-052>071.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for SDZ040-055-056-061-062-066-067-070-071.
Winter Storm Warning from 7 AM this morning to 7 PM CDT this
evening for SDZ039-054-060-065-068-069.
Winter Storm Warning until 7 PM CDT this evening for SDZ053-058-
059-064.
Winter Storm Warning until 7 PM CDT this evening for SDZ038-050-
052-057-063.
MN...Flood Watch through this evening for MNZ071-072-080-081-089-090-
097-098.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for MNZ071-072-080-089-097-098.
Dense Fog Advisory until 7 AM CDT this morning for MNZ071-072-
080-081-089-090-097-098.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for MNZ081-090.
IA...Flood Watch through this evening for IAZ001>003-012>014-020>022-
031-032.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for IAZ001-012.
Dense Fog Advisory until 7 AM CDT this morning for IAZ002-003-
013-014-022.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for IAZ002-003-013-014-020>022-031-032.
NE...Flood Watch through this evening for NEZ013-014.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for NEZ013.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for NEZ014.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JHHazardous weather outlook, Mar 13, 6:16 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
716 PM CDT Wed Mar 13 2019
SDZ038-050-052-053-057>059-063-064-150030-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
716 PM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...Tonight
Precipitation will change from rain to snow, with potentially a
brief period of freezing rain in transition. North winds will
increase, reaching 30 to 40 mph by later tonight. When combined
with expected snowfall from one to three inches, this will create
very hazardous, if not impossible travel conditions.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind gusts will reach 55 to 60 mph on Thursday, as snowfall
continues through the morning hours. Periods of visibility of one
half mile or less are likely through the day, especially through
midday. Difficult if not impossible travel conditions are likely.
Total snow accumulations will be from 2 to 4 inches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056-
060>062-065>071-150030-
Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock-
Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
Union-
716 PM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Areas of dense fog and light rain this evening will give way to
more rain which, when combined with melting snow, will result in
ponding of water on roadways and poor drainage areas, as well as
continued rises in areas rivers and streams.
Precipitation should begin to transition over from rain to snow
later tonight higher elevations north of I-90. There may be a
brief period of light wintry mix in transition.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The transition to snow will spread across the remainder of the
area on Thursday morning, as wind increase and gust to 50 to 60
mph at times later morning and through the afternoon. Visibility
of less than a half mile can be expected, with brief periods of
near blizzard conditions, especially while snow is falling. Travel
conditions will be very difficult and highly dangerous at best.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150030-
Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Cottonwood-Jackson-Dakota-
716 PM CDT Wed Mar 13 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and northeast Nebraska.
.DAY ONE...Tonight
Dense fog and drizzle will give way to more rain, and a few
rumbles of thunder through the evening. Additional rainfall up to
a half inch, when combined with melting snow, will result in
continued ponding of water on roadways and poor drainage areas,
as well as rises in areas rivers and streams.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Precipitation will gradually change over to snow by midday or
early afternoon on Thursday. Very strong winds with gusts up to
50 to 60 mph will also develop by this time, and will combine with
precipitation to produce very hazardous conditions. At this time,
an inch or less snowfall is forecast, but if more snow falls than
expected, then a possibility for highly dangerous conditions
exists with very low visibility at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 13, 8:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 3 ESE SIOUX FALLS 43.53N 96.68W
03/13/2019 E0.70 INCH MINNEHAHA SD NWS EMPLOYEE
&&Local storm report, Mar 13, 9:24 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1024 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HEAVY RAIN DE SMET 44.39N 97.55W
03/13/2019 M1.90 INCH KINGSBURY SD CO-OP OBSERVER
TOTAL FROM 9 AM TO 8 PM.
&&Local storm report, Mar 13, 9:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLOOD STORDEN 44.04N 95.32W
03/13/2019 COTTONWOOD MN PUBLIC
SOME STREET FLOODING THIS EVENING. REPORT
VIA SOCIAL MEDIA.
&&Local storm report, Mar 13, 11:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 AM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM FLASH FLOOD 7 NE AVON 43.08N 97.97W
03/14/2019 BON HOMME SD LAW ENFORCEMENT
WATER OVER INTERSECTION OF STATE HIGHWAYS
46/37.
&&
JCFlood, Pipestone
- When
- March 14, 1:00 AM CST to March 31, 8:00 PM CST
- Where
- Pipestone County, 1.7 mi SW of Ihlen to 2.1 mi SW of Ihlen
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.900, -96.390
Snow melt and heavy rainfall (measured 2.11 inches near Garretson and 1.70 inches at Pipestone) resulted in significant flooding of agricultural lands. 250th Street along the Minnesota/South Dakota border was flooded for numerous days. Split Rock Creek below Jasper (gage site JSPM5) reached the fourth highest stage on record cresting 4.53 feet above flood stage on March 18.
Flood, Rock
- When
- March 14, 1:00 AM CST to March 31, 8:00 PM CST
- Where
- Rock County, 2.24 mi W of Jasper to 1.3 mi W of Jasper
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.849, -96.445
Snow melt and heavy rainfall (measured 2.11 inches near Garretson and 1.70 inches at Pipestone) resulted in significant flooding of agricultural lands. 250th Street along the Minnesota/South Dakota border was flooded for numerous days. Split Rock Creek below Jasper (gage site JSPM5) reached the fourth highest stage on record cresting 4.53 feet above flood stage on March 18.
Flood, Lyon
- When
- March 15, 1:00 PM CST to March 31, 9:00 PM CST
- Where
- Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.360, -95.850
Snow melt and heavy rainfall (measured 1.56 inches at Marshall) resulted in significant flooding of agricultural lands and several county roads around Marshall. The Redwood River at Marshall (gage site MSHM5) reached the highest stage on record cresting 5.71 feet above flood stage on March 24.
Flood, Rock
- When
- March 15, 5:00 PM CST to March 26, 9:00 AM CST
- Where
- Rock County, 5.06 mi NNE of Hardwick to 6.6 mi NE of Hardwick
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -96.170
Snow melt and heavy rainfall (measured 1.77 inches near Edgerton) resulted in significant flooding of agricultural lands. The Rock River near Hardwick (gage site HRDM5) reached the fifth highest stage on record cresting 2.63 feet above flood stage on March 20.
Flood, Pipestone
- When
- March 15, 5:00 PM CST to March 26, 9:00 AM CST
- Where
- Pipestone County, 4.06 mi ENE of Trosky to 2.55 mi SW of Edgerton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.910, -96.200
Snow melt and heavy rainfall (measured 1.77 inches near Edgerton) resulted in significant flooding of agricultural lands. The Rock River near Hardwick (gage site HRDM5) reached the fifth highest stage on record cresting 2.63 feet above flood stage on March 20.
Flood, Pipestone
- When
- March 15, 11:00 PM CST to March 29, 9:00 AM CST
- Where
- Pipestone County, 1.21 mi SW of Cazenovia to 1.21 mi ESE of Airlie
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -96.400
Snow melt and heavy rainfall (measured 1.70 inches at Pipestone) resulted in extensive flooding of agricultural lands. Initial flooding was sporadic and minor, but warming later in the month increased the runoff and impact of flooding. The North Branch of Pipestone Creek near Pipestone (gage site PSNM5) reached the highest stage on record cresting 1.24 feet above flood stage on March 28.
Flood, Murray
- When
- March 16, 2:00 PM CST to March 31, 11:59 PM CST
- Where
- Murray County, 2.1 mi WSW of Currie to 3.14 mi E of Avoca
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.060, -95.710
Snow melt and heavy rainfall (measured 1.50 inches at Tracy and 1.15 inches at Windom) resulted in significant flooding of agricultural lands. County Roads 6 and 44 were inundated with flood water for several days. The Des Moines River near Avoca (gage site AVOM5) reached the second highest stage on record cresting 3.56 feet above flood stage on March 16. The river remained in moderate flood stage at the end of the month.
Flood, Cottonwood
- When
- March 16, 2:00 PM CST to March 31, 11:59 PM CST
- Where
- Cottonwood County, 6.06 mi SSW of Westbrook to 11.33 mi S of Westbrook
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.965, -95.462
Snow melt and heavy rainfall (measured 1.50 inches at Tracy and 1.15 inches at Windom) resulted in significant flooding of agricultural lands. County Roads 6 and 44 were inundated with flood water for several days. The Des Moines River near Avoca (gage site AVOM5) reached the second highest stage on record cresting 3.56 feet above flood stage on March 16. The river remained in moderate flood stage at the end of the month.
Flood, Pipestone
- When
- March 18, 7:00 PM CST to March 24, 11:00 PM CST
- Where
- Pipestone County, 2.48 mi E of Airlie to 2.3 mi W of Pipestone
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.020, -96.400
Snow melt and heavy rainfall (measured 1.70 inches at Pipestone) resulted in extensive flooding of agricultural lands. Initial flooding was sporadic and minor, but increased with slight warming later in the flooding period as water impacted a railroad bridge near the gage site. Pipestone Creek at Pipestone (gage site PIPM5) reached the fifth highest stage on record cresting 3.62 feet above flood stage on March 21.
Flood, Rock
- When
- March 18, 7:00 PM CST to March 23, 3:00 AM CST
- Where
- Rock County, 2.76 mi N of Luverne to 3.77 mi W of Luverne Arpt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.710, -96.220
Snow melt and heavy rainfall (measured 1.77 inches near Edgerton and 1.54 inches at Luverne) resulted in flooding of agricultural lands. The Rock River at Luverne (gage site LUVM5) reached a crest 0.47 feet above flood stage on March 21.
Flood, Pipestone
- When
- March 19, 1:00 AM CST to March 25, 7:00 PM CST
- Where
- Pipestone County, 1.64 mi ESE of Airlie to 3.06 mi S of Airlie
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.010, -96.420
Snow melt and heavy rainfall (measured 1.70 inches at Pipestone) resulted in sporadic and minor flooding of agricultural lands. Pipestone Creek below Pipestone (gage site PSTM5) reached the highest stage on record cresting 0.42 feet above flood stage on March 24.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, March 14, 2019$10.0 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Kentucky, March 14, 20192 injured · $1.6 million · EF2 · 22 events
- Tornadoes and Hail in Alabama, March 14, 2019EF2 · 44 events
- Flooding and Hail in Ohio, March 14, 2019$391,000 · 1.5 in hail · 62 events
- Flooding in Wisconsin, March 14 to 17, 2019$1.7 million · 7 events
- Flood in Michigan, March 14 to 16, 2019$1.7 million · 1 event
- Flooding in Minnesota, March 14 to 31, 2019$300,000 · 16 events
- Tornadoes and Hail in Ohio, March 14, 2019$270,000 · EF0 · 9 events
- Tornado and Hail in Indiana, March 14, 2019$86,000 · EF1 · 7 events
- Wildfire in Texas, March 14, 2019$150,000 · 1 event
- Damaging Wind and Strong Wind in Tennessee, March 14, 20191 injured · $65,000 · 50 kt wind · 5 events
- Tornado and Hail in Indiana, March 14, 2019$60,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826526, 826527, 827325, 826529, 826530, 826492, 827335, 827336, 826506, 826531, 826515.